Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 174, NWS Topeka, KS

July 10, 2002

NWS Topeka, KS issued this severe thunderstorm warning at Jul 10, 2002, 3:28 PM CDT. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2002, 3:28 PM CDT (20:28 UTC)
Expired
Jul 10, 2002, 4:00 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:25 AM CDT, 12 hours 3 minutes earlier.

Area forecast discussion, Jul 10, 3:25 AM CDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 AM CDT WED JUL 10 2002

MAIN FORECAST CONCERNS ARE TEMPS AND PRECIP CHANCES INTO THURSDAY

UPPER LOW OVER THE NORTHERN PLAINS BEGINNING TO MAKE MORE OF A PUSH
TO THE SOUTHEAST AS NEW CONVECTION DEVELOPS TO ITS SOUTHEAST ACROSS
NORTHERN NE INTO IA. AT THE SFC...WEAK BOUNDARY STILL EXTENDING
NORTHEAST TO SOUTHWEST ACROSS CENTRAL NE. ETA HOLDS THIS BOUNDARY UP
THROUGH THE DAY WHILE AVN ADVANCES IT RAPIDLY SOUTHEAST ACROSS THE
CWA BY EVENING. FOR NOW WILL LEAN TOWARDS THE SLOWER SOLUTION OF THE
ETA.

AS UPPER LOW CONTINUES TO PLUNGE SOUTHEAST...EXPECT MORE CONVECTION
TO DEVELOP ACROSS NE AND IA AND NEAR BOUNDARY THROUGH THE DAY WITH
PRECIP THEN MOVING SOUTHEAST. ALTHOUGH PRECIP CHANCES ARE POSSIBLE
THROUGH THE DAY AND TONIGHT...MOSTLY LIKELY TIME WOULD FAVOR
AFTERNOON AND EVENING. AS UPPER LOW MOVES SOUTHEAST (MAINLY TO THE
EAST OF THE AREA) WILL KEEP 20-30 POPS ACROSS MUCH OF THE CWA INTO
THURSDAY NIGHT BEFORE DRYING THINGS OUT THROUGH EARLY NEXT WEEK.
WILL NOT COOL TEMPS AS MUCH FOR THURSDAY THROUGH SATURDAY MAV AND
MEX GUIDANCE WOULD SUGGEST...ALTHOUGH MORE TOLERABLE TEMPS AND
HUMIDITY LEVELS ARE STILL IN STORE FOR AREA. WILL CONTINUE DRY FCST
INTO TUESDAY WITH GRADUAL WARMING TEMPS.

.TOP...NONE

In the hours before

Special weather statement, Jul 10, 12:15 PM CDT, 3 hours 13 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-102100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1215 PM CDT WED JUL 10 2002

...A COLD FRONT WILL BRING A CHANCE FOR SEVERE THUNDERSTORMS TO THE
AREA THIS AFTERNOON...

...VERY WARM AND HUMID CONDITIONS WILL CONTINUE TO THE SOUTH OF
INTERSTATE 70 THIS AFTERNOON...

A COLD FRONT...PLOWING INTO A VERY MOIST AND UNSTABLE AIRMASS...WILL
BRING A CHANCE FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA THIS
AFTERNOON. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE OVER
NORTHEAST AND ESPECIALLY EAST CENTRAL KANSAS.  DAMAGING WINDS...AND
POSSIBLY SOME LARGE HAIL...WILL BE THE PRIMARY SEVERE WEATHER
THREAT. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

THE COLD FRONT WILL BRING COOLER TEMPERATURES TO NORTH CENTRAL AND
NORTHEAST KANSAS...TO THE NORTH OF INTERSTATE 70...THIS AFTERNOON.
HOWEVER...THE FRONTS COOLING EFFECT WONT BE FELT ACROSS EAST
CENTRAL KANSAS UNTIL EVENING. CONSEQUENTLY...HUMID CONDITIONS WILL
COMBINE WITH TEMPERATURES IN THE MIDDLE TO UPPER 90S SOUTH OF
INTERSTATE 70, TO PRODUCE AFTERNOON HEAT INDICES IN THE 98 TO 102
DEGREE RANGE OVER EAST CENTRAL KANSAS.

PEOPLE IN EAST CENTRAL KANSAS SHOULD TRY TO REDUCE OUTDOOR
ACTIVITIES...DRINK PLENTY OF WATER OR OTHER NON-ALCOHOLIC
BEVERAGES...AND WEAR LIGHTWEIGHT AND LIGHT-COLORED CLOTHING. IF
POSSIBLE SPEND TIME IN AIR CONDITIONED FACILITIES.

THE FRONT WILL CONTINUE TO MOVE SOUTHWARD THROUGH THE END OF THE
WEEK. MUCH COOLER AND DRIER AIR WILL OVERSPREAD THE AREA AND
PROVIDE RELIEF FROM THE RECENT HOT AND HUMID CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.
Local storm report, Jul 10, 2:12 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
212 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0206 PM    LINN                      KS    .75 INCH HAIL
07/10/02   WASHINGTON
Local storm report, Jul 10, 2:32 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
232 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0231 PM    4 NE JUNCTION CITY        KS    .88 INCH HAIL
07/10/02   GEARY
Local storm report, Jul 10, 2:48 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    JUNCTION CITY             KS    1.75 INCH HAIL
07/10/02   GEARY                           GOLFBALL SIZE HAIL ON
                                           THE EAST SIDE OF
                                           JUNCTION CITY

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:59 PM CDTSevere Thunderstorm WarningTOP31 min
Jul 10, 2:22 PM CDTSevere Thunderstorm WarningTOP23 min
Jul 10, 2:24 PM CDTSevere Thunderstorm WarningTOP36 min
Jul 10, 2:56 PM CDTSevere Thunderstorm WarningTOP34 min
Jul 10, 2:58 PM CDTSevere Thunderstorm WarningTOP47 min
Jul 10, 3:12 PM CDTSevere Thunderstorm WarningTOP48 min
Jul 10, 3:16 PM CDTSevere Thunderstorm WarningTOP44 min
Jul 10, 3:43 PM CDTSevere Thunderstorm WarningTOP47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.